OA in thumb joint

Megrose489
Megrose489 Member Posts: 745
I've been having problems with my left thumb joint, which has become extremely painful - I knit and crochet, so it's quite restrictive, not only with my hobby, but in opening jars, turning on taps etc. I'm 65. I have a bony lump at the bottom of the joint, near the wrist. I also have a few, very small nodules on my finger joints. I saw my GP yesterday, who told me to continue with the paracetamol I take for OA in my knees and also gave me a prescription for Phorpain Gel. Hopefully, this will improve things, but, just wondered if this is standard medication procedure and what my options are. Should I have asked for an x-ray? Do I go back if it continues to be painful? I did feel, rightly or wrongly, that I was maybe making a bit of a fuss about nothing.

I've edited this to add that, I'm sensitive to Ibuprofen (it gives me stomach pain) and was told that I would be fine with the gel. However, I spent most of Sunday night/Monday morning in the bathroom, vomiting. Would the gel have this affect? Are there other medications I could take that are equally effective?

Comments

  • valval
    valval Member Posts: 14,911
    edited 30. Nov -1, 00:00
    not part of help line. but i can tell you any pain you get is not making a fuss. the more you go back the better meds they give you, they start off with mild and see how things go then give you stronger if you need i.t if you do not tell them they will think all is ok and it is not. does the joint feel hot at all if so try ice on it wrapped in a cloth if not try wheat bag to ease pain good luck help line will be along soon val
  • elnafinn
    elnafinn Member Posts: 7,412
    edited 30. Nov -1, 00:00
    I am a forum member and have oa of the thumbs with the bony lump near the wrist - not attractive is it? :roll: I have had steroid injections in my thumbs in the past and that has helped for a time. I have been told that my thumbs are as bad as they are going to get and I do not get much pain from them now.I did have trigger thumbs too and had a small op that sorted that out. I think that your gp could probably see without referring you for an xray of your hands that you have oa. I did have xrays a long time ago, so you could ask your gp if it may be a good idea and see what he says. You could mention steroid injections to him as well. Keep going back if you are suffering overly and as Val mentioned there are other medications that your gp can prescribe to ease the pain and inflammation if you are finding that the paracetamol and gel is no longer really helping .

    Elna x
  • frogmorton
    frogmorton Member Posts: 28,072
    edited 30. Nov -1, 00:00
    Another forum member here too

    could be the vomiting was coincidence, but in-case it was a reaction far best to check with GP or pharmacist before taking it again.

    Some of us on here have a medication to take orally which enables us to take things like ibuprofen - sort of 'protects' stomach.

    Will leave helplines to answer you better.

    Love

    Toni xx
  • helpline_team
    helpline_team Posts: 2,779
    edited 30. Nov -1, 00:00
    Hi Megrose

    I am sorry to hear that you have been ill over the bank holiday weekend, as we are not medically trained we cannot say whether this is connected to the anti inflammatory gel, it would be best to discuss this with your doctor or pharmacist.

    Doctors are usually quite hesitant to refer people to x rays as they already know that there is joint damage there, an xray can only show the extent of the joint damage. If you would however thing a x ray would help you may like to pursue this with your doctor.

    I would like to reiterate Valvals comment that you are not making a fuss about nothing and you can always go back to your doctor.


    Best Wishes
    Adele
  • Megrose489
    Megrose489 Member Posts: 745
    edited 30. Nov -1, 00:00
    Thank you all very much for your replies. I have spoken to a pharmacist who said it was possible that the gel was the cause of my sickness - some people are extra sensitive, apparently. So, I've stopped using the gel and will take your advice to go back to the doctor and discuss it further.

    Thanks again for your support.

Who's Online

8
8 Guests